Caution! Many Common Drugs Have Negative Brain Effects

Frequent medication reviews can help prevent side effects.

Taking too many drugs, or taking drugs that adversely interact with one another is a major factor in the cognitive problems of many older adults, a fact that was illustrated by a recent study involving brain scans of 514 older patients at a memory clinic.

Polypharmacy

The study found that the more medications a participant was taking, the less gray matter the individual had. Because gray matter is correlated with cognition, a loss of gray matter reduces the ability to perform activities of daily living. The researchers found that the atrophy of gray matter was especially serious in participants who took more than three medications, according to a paper presented at the July 2013 Alzheimer’s Association International Conference in Boston. Approximately 40 percent of all study participants—whose mean age was 74—took four or more different types of drugs, including significant levels of medications for cardiovascular disease, antithrombotics, diabetic drugs, and neurological drugs.

“The study does not prove conclusively that polypharmacy, or taking many drugs, causes loss of gray matter, but it does point to a critical area that needs further research,” says Gregory Fricchione, MD, Director of the Division of Psychiatry and Medicine at MGH. “Medication is a hugely important and complex factor when it comes to protecting mental acuity in older age. Many older people have multiple health concerns, each of which may require distinct medications. Indeed, many medications taken by the elderly are being used to protect brain functioning. For example, anti-hypertensives and anticoagulants may protect against strokes.

WHAT YOU CAN DO

The following Web sites provide information on drugs that may impair memory and other cognitive functions in older adults:

“However, the sheer number of medications, the side effects of different types of medications, and the interactions of medications can compromise the cognitive performance and brain health in these people. The problem is compounded by the fact that older adults tend to be more sensitive to the effects of medications because of age-associated changes to their bodies.”

Older adults should work closely with their physicians and care providers to ensure that their brains are protected from adverse effects associated with both the over-the-counter and the prescription drugs they are taking, Dr. Fricchione says.

Individual Drugs, Too

In addition to the problems linked to polypharmacy, scientists have identified a number of medications and classes of medications that, on their own, can cause cognitive symptoms.

Of particular note are the anticholinergic drugs, which interfere with the actions of the neurotransmitter acetylcholine, a chemical essential for the relaying of signals between brain cells to promote memory, attention, and many other brain functions. Anticholinergics include common drugs for mood and movement disorders, pain, urinary incontinence, gastrointestinal discomfort, peripheral neuropathy, and insomnia. In a study published in the July 2013 issue of Alzheimer’s & Dementia, researchers compared the length of anticholinergic use and the strength of the medication burden in a group of older adults with symptoms of cognitive decline. They found that the likelihood of developing cognitive impairment increased by 100 percent in participants who received one strong anticholinergic agent for more than 60 days, and by 50 percent in participants who received at least three mild anticholinergic agents for more than 90 days.

Benzodiazepines are another common class of drugs with negative effects on cog-nition. These central nervous system depressants include drugs such as sleeping pills, anti-anxiety medications, muscle relaxants, anti-seizure medications, and tranquillizers. The brand names of some common benzodiazepine drugs in-clude Ativan, Dalmane, Diastat or Valium, Doral, Halcion, Klonopin, Librium, Paxipam, ProSom, Restoril, Serax, Tranx-ene-SD, and Xanax. Benzodiazepines can cause symptoms such as confusion, dizziness, depression, and drowsiness, especially in older adults. Long-term use is often associated with increased tolerance and dependency, and has been linked to heightened risk for dementia.

Certain sedatives and opiates, like benzodiazepines, may also have unwanted cognitive side effects and can become habit-forming.

Recent research has associated increased risk for memory loss with certain antidepressants used to treat major depressive disorder, including selective serotonin reuptake inhibitors, like Prozac, Paxil and Pexeva, and serotonin/norepinephrine reuptake inhibitors, like Effexor; older as well as newer anticonvulsants, such as Neurontin, Lamictal, Keppra, Lyrica, and Topa-max used to treat neuropathic pain, epileptic seizures, and bipolar disorder; and benzodiazepine-like hypnotics, including Ambien, used for anxiety, insomnia, and sleep problems. Atypical anti-psychotic medications, like Zyprexa, Seroquel and Risperdal, also can adversely affect cogni-tion.

There’s good news, too. A large review involving more than 40,000 patients receiving treatment with statin drugs has found no statistically significant difference between the cognitive performance of people taking statins and those who were not taking the cholesterol-lowering drugs, according to a paper presented at the Alzheimer’s Association International Conference in July 2013. The new findings raise questions about Food and Drug Administra-tion-mandated changes to the safety labels of statin medications announced in February 2012 that required a warning that the drugs may cause memory loss.

Be Proactive

If you are concerned about any of the medications you are taking, arrange to discuss your drug regimen with your medical care provider, but do not stop taking prescription medications without your doc-tor’s approval. Be sure to inform your doctor about all the medications you are taking including nonprescription medications, alternative medicines, and medications prescribed by other specialists.

“It may be possible to lower the dosage of a medication with unwanted cognitive side effects, substitute another medication that is equally effective, or even eliminate the medication entirely after consulting with your phy-sician,” says Dr. Fricchione.

“There may also be non-pharmacologic solutions that would make drugs unnecessary or at least permit you to use a lower dose. For example, learning to elicit the relaxation response through various meditation techniques may allow you to reduce your blood pressure medications.”

Comments

Leave a Reply

×
Enter Your Log In Credentials
This setting should only be used on your home or work computer.

×
×

Please Log In

You are trying to access subscribers-only content. If you are a subscriber, use the form below to log in.

Subscribers will have unlimited access to the magazine that helps people live more sustainable, self-reliant lives, with feature stories on tending the garden, managing the homestead, raising healthy livestock and more!

This setting should only be used on your home or work computer.

×

Please Log In

You are trying to access subscribers-only content. If you are a subscriber, use the form below to log in.

Subscribers will have unlimited access to the magazine that helps the small-scale poultry enthusiast raise healthy, happy, productive flocks for eggs, meat or fun - from the countryside to the urban homestead!

This setting should only be used on your home or work computer.

Send this to a friend

Hi,
I thought you might be interested in this article on https://universityhealthnews.com: Caution! Many Common Drugs Have Negative Brain Effects

-- Read the story at https://universityhealthnews.com/topics/aging-independence-topics/caution-many-common-drugs-negative-brain-effects/